Colorado, 2011

Hail and Damaging Winds in Colorado, June 30, 2011

June 30, 2011 · NWS BOU · 18 events in 9 counties and zones

Severe thunderstorms produced intense straight-line winds in Granby, causing extensive damage. Town officials in Granby estimated at least 30 trees were knocked down from the storm, just within the city limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$400,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense straight-line winds in Granby, causing extensive damage. Town officials in Granby estimated at least 30 trees were knocked down from the storm, just within the city limits. At least two roofs were separated from the buildings themselves. The damage to the high school alone was estimated to be at least $200,000. Debris from the wind blew out vehicle windows. Power was knocked out temporarily in several areas throughout Grand County. A hiker near Grand Lake was injured when a falling tree hit struck her and injured her ankle. Very strong thunderstorm winds were also observed across portions of the Urban Corridor and Northeast Plains of Colorado. An intense microburst wind destroyed a ferris wheel in Merino and caused one minor injury. A lightning strike destroyed a home in north Denver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 10:58 AM MST, 16 minutes earlier.

Area forecast discussion, Jun 30, 10:58 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1158 AM MDT THU JUN 30 2011

.UPDATE...INGREDIENTS ARE COMING TOGETHER FOR ROUND OF STRONG
THUNDERSTORMS WITH POTENTIAL FOR DAMAGING WINDS. THE UPPER LEVEL
TROUGH IS STRONGER AND MUCH SLOWER MOVING THAN EARLIER
ANTICIPATED...SO THIS PUTS THE FORECAST AREA UNDER GOOD LARGE
SCALE Q-G LIFT THROUGH THE AFTERNOON AND INTO THE EARLY EVENING.
WE HAVE THEREFORE INCREASED POPS IN ALL AREAS. THREAT OF SEVERE
WEATHER IS GROWING WITH ATMOSPHERE SUFFICIENTLY DESTABILIZING WITH
CAPES NEAR 1000 J/KG...FLOW ALOFT INCREASING TO 30-40 KNOTS IN THE
700-600 MB LEVEL...AND DRY SUBCLOUD LAYER AIDING EVAPORATIVE
COOLING AND DOWNBURSTS. ALSO INCREASED EVENING POPS BASED ON
SLOWER ARRIVAL OF TROUGH.

FIRE DANGER HAS EASED SOMEWHAT DUE TO THE SLOWER TROUGH ARRIVAL...BUT
STRONG GUSTY WINDS STILL EXPECTED TO DEVELOP LATER THIS AFTERNOON
ASSOCIATED WITH CONVECTION PUSHING OFF THE MOUNTAINS. CONSIDERABLE
LIGHTNING MAY ALSO START NEW FIRES.

&&

.AVIATION...CONVECTION HAS QUICKLY DEVELOPED NEAR KAPA AND MOVING
TOWARD KDEN. TEMPO -TSRA WITH WIND GUSTS NEAR 45 KNOTS POSSIBLE
FROM ANY STORMS THROUGH THE AFTERNOON IS ON TRACK. THIS COULD
RESULT IN SHUTOFFS AT LOCAL AIRPORTS. IMPROVEMENT EXPECTED BETWEEN
00Z-03Z WITH MOST STORMS MOVING EAST OF THE FRONT RANGE AIRPORTS.

&&

.HYDROLOGY...MORE WIDESPREAD SHOWERS AND STORMS EXPECTED TODAY
WITH WIDESPREAD 0.25 INCH AMOUNTS IN THE MOUNTAINS...BUT LOCALLY
0.50 TO 1.0 INCH AMOUNTS EXPECTED WITH STRONGER STORMS. THOSE
AMOUNTS WOULD NOT CAUSE MUCH RISE IN STREAM LEVELS OUTSIDE OF THE
SNOWMELT.  EAST OF THE FRONT RANGE MOUNTAINS...PRECIPITATION
AMOUNTS SHOULD MOSTLY BE UNDER A QUARTER INCH...BUT STILL A CHANCE
OF 0.50 INCH FROM STRONGER STORMS OVER THE PLAINS AND FOOTHILLS.
WITH THOSE RAINFALL AMOUNTS...THREAT OF ANY FLOODING ISSUES
INCLUDING THE FOURMILE BURN AREA IS LOW.

FLOOD ADVISORIES...

 BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON SATURDAY.
 CACHE LA POUDRE RIVER AT THE CANYON MOUTH UNTIL SATURDAY
  AFTERNOON.
 COLORADO RIVER NEAR GRANBY UNTIL SATURDAY AFTERNOON.
 COLORADO RIVER NEAR KREMMLING UNTIL SATURDAY AFTERNOON.
 ST LOUIS CREEK IN SOUTHWEST GRAND COUNTY UNTIL SATURDAY
  AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 310 AM MDT THU JUN 30 2011/

SHORT TERM...SATELLITE PICTURES SHOWING UPPER LOW MOVING EAST
ACROSS SOUTHERN NEVADA WITH PLUME OF DEEPER MOISTURE STRETCHED NORTH
TO SOUTH ACROSS WESTERN COLORADO WITH ONGOING SCATTERED SHOWERS AND
A FEW THUNDERSTORMS. THIS LOW IS PROGGED TO WEAKEN AND LIFT
NORTHEAST ACROSS NORTHERN COLORADO TONIGHT. THERE WILL STILL BE SOME
DECENT ASCENT JUST AHEAD OF THE LOW FOR THIS AFTERNOON AND EARLY
EVENING ACROSS CWA. INTEGRATED PRECIPITABLE WATER TRENDS FROM GPS
INDICATE MOISTURE LEVELS ARE RISING AND SHOULD BE JUST UNDER AN INCH
BY THIS AFTERNOON GIVEN PW VALUES NOW OVER THE WESTERN SLOPE. STRONG
MID LEVEL FLOW OF 40-50KT WILL RESULT IN GUSTY WINDS WITH THE STORMS
AND GIVEN PW VALUES SOME HEAVY RAINERS ARE ALSO POSSIBLE. THERE WILL
ALSO BE A SLIGHT CHANCE OF SEVERE STORMS WITH DAMAGING WINDS THE
MAIN THREAT GIVEN THE STRONG FLOW. SURFACE BASED CAPES NOT ALL THAT
GREAT SO NOT REALLY A HAIL THREAT TODAY. HAVE CONTINUE TO NUDGE POPS
UPWARDS OVER THE ADJACENT PLAINS GIVEN MOISTURE LEVELS AND MID LEVEL
ASCENT EXPECTED. SHOWERS WILL DIMINISH FROM WEST TO EAST TONIGHT AS
THE WAVE MOVES ACROSS COLORADO.

FIRE DANGER WILL INCREASE TODAY AS LOW LEVELS OF THE AIRMASS WILL
MIX DOWN AND RESULT IN GUSTY SOUTH-SOUTHWEST WINDS OVER PORTIONS OF
THE PLAINS. STRONGEST WINDS EXPECTED OVER THE PALMER DIVIDE. WILL
KEEP THE RED FLAG WARNING AS IS. THE RH FIELDS ARE MARGINAL BUT
GIVEN THE WINDS AND DRY CONDITIONS THE FIRE DANGER IS STILL QUITE
HIGH.

LONG TERM...THE UPPER LEVEL TROUGH WILL EXIT ERN COLORADO EARLY
FRI MORNING AND WILL BE REPLACED BY A DRIER AND MORE STABLE AIRMASS
SO WILL NOT MENTION ANY TSTMS FRI AFTN.  HIGHS ON FRI WILL BE COOLER
WITH READINGS OVER NERN CO IN THE MID 80S TO NEAR 90.  FOR FRI NIGHT
ANOTHER WEAK SURGE OF COOLER AIR WILL MOVE INTO NERN CO WITH AN
INCREASE IN LOW LEVEL MOISTURE.  THIS WK FNT COMBINED WITH A WEAK
DISTURBANCE MOVING ACROSS COULD LEAD TO A SLIGHT CHC OF TSTMS FRI
NIGHT ACROSS THE PLAINS.

FOR SAT AN UPPER LEVEL HIGH WILL BEGIN TO BUILD INTO SWRN CO WITH
LIGHT WNW FLOW ALOFT ACROSS NRN CO.  THE NAM SHOWS A WK UPPER LEVEL
WAVE MOVING ACROSS NRN CO SAT AFTN INTO EARLY SAT EVENING.
MEANWHILE NAM SHOWS MUCH MORE INSTABILITY FM THE FOOTHILLS ACROSS
THE PLAINS SAT AFTN WITH CAPES IN THE 1500-2000 J/KG RANGE WITH NO
CAP WHILE THE GFS IS CONSIDERABLY DRIER AND LESS UNSTABLE. AT THIS
POINT NAM PROBABLY HAS A BETTER HANDLE WITH LOW LEVEL MOISTURE SO
THERE COULD BE A BETTER CHC OF TSTMS AS THE WK WAVE MENTIONED ABOVE
MOVES ACROSS.  AS FOR HIGHS NAM GUIDANCE IS ROUGHLY 5 DEGREES
COOLER VS THE GFS DUE TO IMPACT OF DEEPER LOW LVL MOISTURE AND SELY
LOW LVL FLOW WHILE THE GFS HAS FAR LESS LOW LEVEL MOISTURE DUE TO
SSW LOW LVL FLOW.  FOR NOW WILL KEEP HIGHS OVER NERN CO IN THE UPPER
80S TO LOWER 90S.

BY SUN THE UPPER LEVEL HIGH WILL CONTINUE TO EXPAND ACROSS COLORADO
WITH WEAK FLOW ALOFT.  AT THIS TIME NOT MUCH SUBTROPICAL MOISTURE IS
SHOWN SO TSTM CHANCES LOOK VERY LOW.  A WK SFC LEE TROUGH MAY EXIST
OVER THE PLAINS WHICH COULD ACT AS A FOCUS FOR ISOLD TSTM
DEVELOPMENT BY LATE AFTN SO WILL KEEP IN LOW POPS OVER THE FAR ERN
PLAINS.  HIGHS ON SUN WILL WILL WARM WELL INTO THE 90S ACROSS ALL OF
NERN CO BASED ON LATEST 850-700 MB TEMPS.  FOR THE 4TH OF JULY NOT
MUCH CHANGE EXPECTED AS THE UPPER LEVEL HIGH REMAINS OVER COLORADO.
THE 12Z AND 00Z RUNS SHOW VARYING AMOUNTS OF SUBTROPICAL MOISTURE
AFFECTING THE AREA WITH THE 12Z RUN HAVING MORE MOISTURE THAN THE
CURRENT 00Z RUN.  PREVIOUS FCST HAD A SLIGHT CHC OF TSTMS FOR MON
AFTN AND EVENING AND SEE NO REASON AT THIS POINT TO ADJUST POPS
HIGHER OR LOWER BASED ON TONIGHTS DATA.  TEMP WISE HIGHS WOULD BE
SIMILAR TO SUN ALTHOUGH LATEST GFS HAS READINGS A FEW DEGREES
WARMER.

BY TUE THE UPPER LEVEL HIGH IS STILL FCST TO BE OVER COLORADO.  THE
12Z GFS SHOWED A WK FNT MOVING INTO NERN CO ON TUE WITH SOME COOLER
AIR AND A BETTER CHC OF TSTMS WHILE THE LATEST 00Z RUN KEEPS THE FNT
OVER WY AND HAS HIGHS SIMILAR TO MON WITH THE BEST CHC OF TSTMS
FURTHER NORTH.  THIS FAR OUT REALLY HARD TO SAY WHICH SOLUTION IS
THE BEST SO WILL KEEP PREVIOUS FCST OF SLIGHT CHC POPS IN PLACE AND
WILL NOT ALTER HIGH TEMPS TOO MUCH.  BY WED LOOKS LIKE A BETTER
INFLUX OF SUBTROPICAL MOISTURE MAY AFFECT THE AREA AS THE UPPER
LEVEL HIGH SHIFTS WSW SO MAY SEE A BETTER CHC OF TSTMS WITH SOMEWHAT
COOLER TEMPS.

AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WITH VARIABLE AND GUSTY WINDS WITH THE SHOWERS. BEST
CHANCE OF STORMS WILL BE BETWEEN 19Z-23Z AND WILL GO AHEAD WITH A
TEMPO GROUP FOR THE TS AND WINDS. GIVEN THE STRONG FLOW...HIGHER
GUSTS UP TO 50KT WITH THE STRONGEST STORMS IS POSSIBLE AT LOCAL
TERMINALS. AHEAD OF THE STORMS...INCREASING SOUTHWEST WINDS EXPECTED
THIS AM.

HYDROLOGY...SCATTERED SHOWER AND THUNDERSTORM COVERAGE CAN BE
EXPECTED THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND PLAINS.
STORM MOTIONS WILL BE RATHER QUICK BUT ELEVATED MOISTURE LEVELS MAY
RESULT IN A QUICK QUARTER OF AN INCH WITH THE PASSING STORMS.

THE COLORADO RIVER BELOW GRANBY RESERVOIR ARE EXPECTED TO CONTINUE
SLOWLY DECREASING THROUGH THE END OF THIS WEEK. TEMPERATURES WILL BE
AROUND 10 DEGREES COOLER IN THE HIGH COUNTRY TODAY AND FRIDAY.
THIS WILL HELP SLOW THE SNOWMELT AGAIN.

FLOOD ADVISORIES...

  BIG THOMPSON RIVER THROUGH ESTES PARK THROUGH NOON TODAY.
  CACHE LA POUDRE RIVER AT THE CANYON MOUTH UNTIL
  SATURDAY AFTERNOON.
  CACHE LA POUDRE RIVER NEAR GREELEY UNTIL MONDAY AFTERNOON.
  COLORADO RIVER NEAR GRANBY UNTIL SATURDAY AFTERNOON.
  COLORADO RIVER NEAR KREMMLING UNTIL SATURDAY AFTERNOON.
  ST LOUIS CREEK IN SOUTHWEST GRAND COUNTY UNTIL 430 PM SATURDAY
  AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ214>216-241-
246-247-249.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...99
Hazardous weather outlook, Jun 30, 10:15 AM MST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT THU JUN 30 2011

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT THU JUN 30 2011

...RED FLAG WARNING FOR THE FRONT RANGE FOOTHILLS...PARK
COUNTY...AND PALMER DIVIDE EASTWARD THROUGH LINCOLN AND WASHINGTON
COUNTIES UNTIL 9 PM MDT THIS EVENING...

...STRONG AND POSSIBLY SEVERE THUNDERSTORMS EXPECTED TO MOVE OVER
THE MOUNTAINS AND URBAN CORRIDOR THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH STRONG AND POTENTIALLY DAMAGING WINDS CAN BE
EXPECTED ACROSS NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON
INTO EARLY THIS EVENING.  NUMEROUS THUNDERSTORMS WILL DEVELOP IN THE
MOUNTAINS AND SPREAD NORTHEAST ACROSS THE PLAINS THIS AFTERNOON. THE
COMBINATION OF STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE
ALONG WITH RELATIVELY DRY LOW LEVELS WILL ALLOW STORMS TO PRODUCE
THE STRONG AND GUSTY WINDS.  DAMAGING WIND GUSTS UP TO 70 MPH WILL
BE POSSIBLE.  THERE IS ALSO POTENTIAL FOR HEAVY RAINFALL WITH
AMOUNTS UP TO 1 INCH FROM THE STRONGER STORMS MAINLY ALONG AND WEST
OF THE FRONT RANGE MOUNTAINS.

THERE WILL BE HIGH FIRE DANGER THIS AFTERNOON AND EVENING ACROSS THE
FRONT RANGE FOOTHILLS...PARK COUNTY...AND PALMER DIVIDE AREA WITH
STRONG AND GUSTY SOUTHWEST WINDS...LOW HUMIDITIES AND LIGHTNING WITH
THE STORMS.

THE INCREASE IN STORMS TODAY IS DUE TO AN APPROACHING UPPER LEVEL
DISTURBANCE MOVING FROM EASTERN UTAH INTO WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY AFTERNOON
AND EVENING WITH ACTIVITY BECOMING MORE ISOLATED FOR SUNDAY AND THE
4TH OF JULY.  TEMPERATURES WILL BE ABOVE NORMAL SATURDAY THROUGH
MONDAY.  FOR TUESDAY AND WEDNESDAY...SUBTROPICAL MOISTURE COMBINED
WITH A WEAK COLD FRONT MAY LEAD TO A BETTER CHANCE OF THUNDERSTORMS
ALONG WITH SLIGHTLY COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 1 PM FOR REPORTING
STRONG AND DAMAGING WIND GUSTS.

BARJENBRUCH/DANKERS

The radar

The Denver radar (KFTG), 9 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Denver

When
June 30, 11:14 AM MST
Where
Denver County, 11.01 mi NE of Lowry Afb
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -104.630

Thunderstorm Wind, Adams

When
June 30, 11:17 AM MST
Where
Adams County, 1.74 mi WNW of Denver Front Range A
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.790, -104.580

Thunderstorm Wind, Grand

When
June 30, 1:30 PM MST
Where
Grand County, 8.86 mi ENE of Granby Arpt
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.124, -105.763

A 64-yr old hiker was injured when a falling tree struck her during a severe thunderstorm.

Thunderstorm Wind, Morgan

When
June 30, 2:43 PM MST
Where
Morgan County, 7.09 mi NNW of Balzac
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.520, -103.480

Thunderstorm Wind, Logan

When
June 30, 2:55 PM MST
Where
Logan County, 6.99 mi N of Willard
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.650, -103.500

Thunderstorm Wind, Logan

When
June 30, 3:02 PM MST
Where
Logan County, 1.38 mi N of Sterling
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
40.650, -103.200

Hail, Logan

When
June 30, 3:07 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Thunderstorm Wind, Logan

When
June 30, 3:30 PM MST
Where
Logan County, Merino
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.480, -103.350

Thunderstorm winds toppled and destroyed a ferris wheel at a carnival ride manufacture facility. In addition, one person received minor injuries when downed electrical lines fell across the vehicle he was sitting in and shocked him.

Thunderstorm Wind, Grand

When
June 30, 3:35 PM MST
Where
Grand County, 0.87 mi NW of Granby
Measured
72 kt (83 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
40.090, -105.940

Intense straightline winds from a severe thunderstorm knocked a 50-foot tree on to a roof. Fences were also toppled and shingles removed. Several loose objects were lifted and tossed.

Hail, Sedgwick

When
June 30, 4:18 PM MST
Where
Sedgwick County, 0.52 mi W of Sedgwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.530

Thunderstorm Wind, Sedgwick

When
June 30, 4:25 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.990, -102.260

Intense straightline winds knocked down a 50-foot tree.

Hail, Sedgwick

When
June 30, 4:42 PM MST
Where
Sedgwick County, 10.38 mi S of Ovid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -102.390

Hail, Sedgwick

When
June 30, 4:58 PM MST
Where
Sedgwick County, 5.83 mi SE of Julesburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.180

Hail, Sedgwick

When
June 30, 5:02 PM MST
Where
Sedgwick County, 4.58 mi SE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.940, -102.200

Thunderstorm Wind, Weld

When
June 30, 6:10 PM MST
Where
Weld County, Roggen
Measured
54 kt (62 mph) measured gust
Reported by
State Official
Coordinates
40.170, -104.370

Thunderstorm Wind, Boulder

When
June 30, 6:16 PM MST
Where
Boulder County, 1.38 mi N of Boulder Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.050, -105.220

Hail, Douglas

When
June 30, 8:50 PM MST
Where
Douglas County, 2.96 mi SSE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.480, -104.750

Lightning, Denver

When
June 30, 10:30 PM MST
Where
Denver County, Denver
Property damage
$200,000
Reported by
Newspaper
Coordinates
39.730, -104.930

Lightning struck the garage of a home in north Denver. The blast ignited several propane tanks that were stored in the garage. The ensuing fire destroyed the garage and a car inside. The home was considered a complete loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317632, 317631, 338830, 317630, 317629, 317633, 317625, 331580, 317628, 317624, 317634, 317623, 317626, 317639, 317637, 317636, 317627, 338832.